Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 75, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 2004, 12:55 PM MDT for El Paso County, Colorado. It was in force for 65 min. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2004, 12:55 PM MDT (18:55 UTC)
- Expired
- Jun 20, 2004, 2:00 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 75 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 1:05 PM MDT | HAIL 1 | 1 W Black Forest, CO | |
| Jun 20, 1:12 PM MDT | TORNADO | 7 E Monument, CO | BRIEF TORNADO TOUCHDOWN IN THE VICINITY OF HODGEN AND STEPPLER RD. NO DAMAGE REPORTED. |
| Jun 20, 1:16 PM MDT | HAIL 1 | 7 Nw Peyton, CO | |
| Jun 20, 1:18 PM MDT | TORNADO | 8 E Monument, CO | BRIEF TORNADO TOUCHDOWN REPORTED AT HODGEN AND BLACK FOREST ROAD. NO DAMAGE REPORTED. |
| Jun 20, 1:20 PM MDT | HAIL 1 | 7 Nw Peyton, CO | |
| Jun 20, 1:20 PM MDT | HAIL 2 | 5 Nne Black Forest, CO | |
| Jun 20, 1:24 PM MDT | HAIL 0.75 | Peyton, CO | |
| Jun 20, 1:26 PM MDT | HAIL 1 | 7 Nw Peyton, CO | |
| Jun 20, 1:26 PM MDT | HAIL 1.25 | 1 E Black Forest, CO | |
| Jun 20, 1:28 PM MDT | HAIL 1 | 7 Nw Black Forest, CO | |
| Jun 20, 1:28 PM MDT | HAIL 1 | 7 Nw Black Forest, CO | |
| Jun 20, 1:38 PM MDT | HAIL 1 | 7 Nw Black Forest, CO | |
| Jun 20, 1:38 PM MDT | HAIL 1.5 | 2 E Black Forest, CO | |
| Jun 20, 1:40 PM MDT | HAIL 1.25 | 1 E Black Forest, CO | |
| Jun 20, 1:47 PM MDT | HAIL 0.75 | 4 Nw Peyton, CO | |
| Jun 20, 1:51 PM MDT | HAIL 2 | 2 E Black Forest, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
755 WUUS55 KPUB 201855 SVRPUB COC041-202000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 1255 PM MDT SUN JUN 20 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 200 PM MDT * AT 1252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF BLACK FOREST...AND WAS MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED WILL BE... BLACK FOREST THROUGH 120 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3913 10482 3902 10482 3898 10408 3913 10407 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:48 AM MDT, 9 hours 7 minutes earlier.
Area forecast discussion, Jun 20, 3:48 AM MDT, 9 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 348 AM MDT SUN JUN 20 2004 .SHORT TERM... (TODAY AND TONIGHT) ...MAIN WEATHER CONCERN IS THUNDERSTORM/SEVERE POTENTIAL ACROSS THE EAST THIS AFTERNOON AND EVENING... HI RES ETA STILL INDICATES DRIER AIR TO SPREAD ACROSS THE REGION TODAY. CONSIDERABLE LOW CLOUDS ACROSS THE EAST THIS MORNING SHOULD BREAK UP BY MID TO LATE MORNING...WITH A GOOD DEAL OF SUN BY AFTERNOON MOST AREAS. INCREASED SUN WILL ALLOW WARMER TEMPERATURES ACROSS THE EAST TODAY...AND THIS IS ALREADY WELL REFLECTED IN FORECASTS. OVERALL THUNDERSTORM POTENTIAL LOOKS LESS TODAY THAN IN PREVIOUS DAYS DUE TO DRIER AIRMASS MOVING IN...AND WEAK DOWNSLOPE FLOW AS OPPOSED TO MODERATE TO STRONG UPSLOPE FLOW. HOWEVER...HI RES ETA STILL SHOWS AN AREA OF CONVECTIVE PRECIP BREAKING OUT...MAINLY NORTH OF THE ARKANSAS RIVER LATE THIS AFTERNOON INTO THE EVENING. AMOUNTS DONT LOOK AS HIGH AS IN PREVIOUS DAYS...BUT AREA OF PRECIP IS THERE. THERE IS STILL A RISK OF SEVERE STORMS ON THE PLAINS TODAY AS PLENTY OF INSTABILITY WILL CONTINUE (LIS OF -4) AND CAPES WILL BE IN THE RANGE OF 1000-1500 J/KG. ALSO...LOOKS LIKE CIN WILL BE GONE BY AFTERNOON MOST AREAS. HOWEVER...SEVERE POTENTIAL DOESNT LOOK AS GREAT AS PREVIOUS DAYS...WITH 0-6KM BULK SHEAR VECTORS MARGINAL FOR ROTATING SUPERCELLS AT 30-35 KTS (COMPARED TO 50 KTS SATURDAY). ALSO...THE AVAILABLE MOISTURE TO FUEL THE STORMS WILL BE LESS ADEQUATE. AGAIN...SEEMS LIKE BEST POTENTIAL WILL MAINLY BE NORTH OF THE ARKANSAS RIVER...AS A WEAK BOUNDARY SAGS SOUTH TO THIS VICINITY DURING THE LATE AFTERNOON AND EVENING HOURS. ALONG AND NORTH OF THIS BOUNDARY...SHOULD BE THE MOST WIDESPREAD AND MOST SEVERE CONVECTION. OVERNIGHT...BOUNDARY WASHES OUT AS CONVECTION PULLS OFF TO THE EAST OF COLORADO. SOME LOW CLOUDS TO CONTINUE OVER THE EASTERN PLAINS...ESPECIALLY EAST OF LA JUNTA...WITH A GENERAL DECREASE IN CLOUD COVER ELSEWHERE. AS FAR AS THE FIRE WEATHER THREAT...WHILE THE ATMOSPHERE DOES DRY OUT CONSIDERABLY TODAY...ESPECIALLY WEST OF THE PLAINS...WINDS LOOKS TO COME UP SHORT OF HIGHLIGHT CRITERIA. SO NO HIGHLIGHTS NEEDED AT THIS TIME. OTHER THAN BEING WARMER TODAY...WESTERN PORTIONS OF THE FORECAST AREA (AREAS WEST OF THE SANGRES, LAKE AND CHAFFEE COUNTIES) SHOULD SEE LITTLE CHANGE IN THE PATTERN FROM PREVIOUS DAYS. LW .LONG TERM... (MONDAY THROUGH SATURDAY) MONDAY: PLENTY OF SFC MOISTURE AND CLOUDINESS WILL BE IN PLACE ACROSS THE E PLAINS MONDAY MORNING AS UPSLOPE CONDITIONS TAKE HOLD IN WAKE OF THE COLD FRONT. LATEST NUMERICAL GUIDANCE INDICATED MAX TEMPS BELOW ONGOING FORECAST...SO HAD TO COOL THINGS DOWN ACROSS THE E PLAINS A BIT. THIS LOOKS TO BE A DAY WHERE ALAMOSA WILL BE AS WARM OR WARMER THAN PUEBLO. PAINTED ALL OF THE E PLAINS WITH SCATTERED POPS FOR THE ENTIRE DAY...SINCE THE DAY WILL START OUT WITH POST-FRONTAL SCENARIO...THEN THE AFTERNOON WILL ADD SOLAR INSOLATION. GFS SHOWS A STRONG NORTHERLY SURGE DURING THE EVENING/NIGHT WHICH WILL ADD FURTHER DYNAMICS. QUICK LOOK AT 0-6 KM SHEAR INDICATES A BETTER WINDOW OF SEVERE WX LATE AFTN INTO THE EVENING. TUESDAY: THE NORTHERLY SURGE THE PREVIOUS NIGHT WILL PULL DOWN MUCH COOLER AIR INTO THE E PLAINS...AND GUIDANCE REFLECTS MUCH COOLER TEMPS FOR TUES. THUS...HAD TO COOL MAX T GRIDS. NO CHANGES NEEDED TO ONGOING POPS SINCE LOW LEVEL MOISTURE REMAINS...AND OVERALL PATTERN PERSISTS. FOR THE EXTENDED (WED THROUGH SAT): PREDOMINANT NW FLOW CONTINUES ACROSS THE STATE THROUGH THE PERIOD AS THE W HALF OF THE US SITS BETWEEN TWO VERY LARGE UPPER LOWS...ONE OFF THE PACIFIC COAST...THE OTHER OVER THE N GREAT LAKES REGION. THIS PATTERN WILL BRING A DAILY CHANCE OF PRECIP TO THE CWA AS COOLER SFC HIGH PRES DROPS DOWN INTO THE CENTRAL US. WITH THE WAY THE SFC FLOW AND UPPER LEVEL FLOW IS SITUATED...FAVORABLE SHEAR WILL PROVIDE A DAILY THREAT OF SEVERE WEATHER. THEREFORE...VERY FEW ADJUSTMENTS WERE MADE TO THE ONGOING EXTENDED FORECAST. HOWEVER...ONE THING TO NOTE IS THAT THE GFS IS TRYING TO WARM THE EASTERN PLAINS CONSIDERABLY ON WED. NOT SURE IF THIS IS BELIEVABLE RIGHT NOW...BUT WARRANTS ANOTHER LOOK ON LATER SHIFTS. MOORE// && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 20, 7:00 AM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SUN JUN 20 2004 COZ058>089-093>099-211300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT SUN JUN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING...MAINLY ACROSS THE EASTERN COLORADO PLAINS...NORTH OF THE ARKANSAS RIVER. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE QUARTER SIZE HAIL...WIND GUSTS OVER 60 MPH...BRIEF HEAVY RAIN ...AND DANGEROUS LIGHTNING. ALSO...THERE WILL BE JUST ENOUGH WIND SHEAR IN THE ATMOSPHERE FOR STORMS TO ROTATE...AND POSSIBLY PRODUCE A TORNADO. THE MOST LIKELY WINDOW FOR SEVERE CONVECTION WILL BE FROM 300 PM TO MIDNIGHT. WEST OF THE SANGRE DE CRISTO CREST...AND ACROSS LAKE AND CHAFFEE COUNTIES...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2 INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH. THE BEST CHANCES FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF COLORADO ON MONDAY AND FRIDAY...DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 300 PM ACROSS SOUTHEAST COLORADO.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:34 PM MDT | Tornado Warning | PUB | Crowley | 56 min |
| Jun 19, 9:51 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 54 min |
| Jun 20, 12:29 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 61 min |
| Jun 20, 1:37 PM MDT | Tornado Warning | PUB | El Paso | 53 min |
| Jun 20, 2:20 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 85 min |
| Jun 20, 2:33 PM MDT | Tornado Warning | PUB | El Paso | 57 min |
| Jun 20, 3:33 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 87 min |
| Jun 20, 3:44 PM MDT | Tornado Warning | PUB | El Paso, Pueblo | 61 min |
| Jun 20, 3:46 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 89 min |
| Jun 20, 4:20 PM MDT | Tornado Warning | PUB | Crowley, Pueblo | 55 min |
| Jun 20, 4:33 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 57 min |
| Jun 20, 4:56 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 64 min |
| Jun 20, 5:07 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Otero | 83 min |
| Jun 20, 5:16 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 29 min |
| Jun 20, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 23 min |
| Jun 20, 5:54 PM MDT | Tornado Warning | PUB | Bent | 66 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.